COOK ENDOSCOPY PEG 24 PERCUTANEOUS ENDOSCOPIC GASTROSTOMY SET - PULL; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Back to Search Results |
| Catalog Number |
PEG-24-PULL-S |
| Medical Device Problem Codes |
Device Reprocessing Problem (1091); Contamination (1120); Improper or Incorrect Procedure or Method (2017)
| Health Effect - Clinical Codes |
Aspiration/Inhalation (1725); Unspecified Infection (1930); No Consequences Or Impact To Patient (2199)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Investigation evaluation: the investigation is on-going.A follow up report will be generated once the investigation is completed.A review of the potential device history records was conducted.A discrepancy or anomaly was not observed with the products that were released for distribution.Investigation conclusion: we cannot adequately determine a root cause at this time because the investigation is still in process.Prior to distribution, all endoscopic gastrostomy sets are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a follow up report will be sent to provide information regarding corrective action when the investigation is completed.
Event or Problem Description
After the placement of a cook peg 24 percutaneous endoscopic gastrostomy set - pull the following was provided to cook from the patient's spouse on 10/03/2016: "our patient [patient's wife] had been operated for peg in the month of (b)(6) 2016 [the tube was implanted in (b)(6) 2016] and the tube is of cook medical i.E.Peg 24.Even though we are cleaning the tube on regular basis still it is not getting 100% clean and getting contaminated.Due to which the health of the patient is getting affected.According to the doctors there is a problem in the tube due to which this is happening again and again.We hence request you to help us with the replacement of the tube along with the appropriate cleaning instrument without any charges as this the tube is a defective which was given to us and due to which we are facing so many problem and the biggest risk is that of patient's health [there is not a special cleaning instrument for this device; device is cleaned by flushing with 30-50 cc of water]." this complaint did not include reportable information at that time.The following was provided from the patient's spouse per a cook complaint communication form received on 10/17/2016: "the patient experienced aspiration and the contamination in tube is causing severe acidity and reflux issues to the patient." the following was provided on 10/25/2016: "a cook territory sales manager explained the day after the tube was placed to the patient's spouse how to feed the patient and guided him on how he should clean the tube by flushing (as doctor requested).Cook (b)(4) also provided a patient care manual for the patient's spouse.The patient's spouse repeatedly called the cook territory manager to check on the tube.The territory manager visited the residence three times, but the patient's spouse is not satisfied.The territory manager informed the national sales manager for cook endoscopy in (b)(4) about the issues and he asked a secondary territory sales manager to speak with the patient's spouse.The patient spouse requested another visit from the cook territory manager to check the peg tub where he explained to the patient's spouse that he should clean the tube properly.As the patient is his wife he is a little tense and worried about the tube, the territory manager checked the tube it only needed to be properly cleaned.
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The ifu states the following additional complications: ¿additional complications include, but are not limited to: pneumoperitoneum, peristomal wound infection and purulent drainage, stomal leakage, bowel obstruction, gastroesophageal reflux (gerd), and blockage or deterioration of the peg tube." the ifu states the following information under precautions: "follow the instructions and the patient care manual supplied with each kit.It is essential for the patient care manual to accompany the patient and be explained to all people responsible for the care of the patient." the ifu provides the following warning: "warning: excessive traction on the gastric feeding tube may cause premature removal, fatigue or failure of the device." the ifu states the following for instructions for tube placement: ¿after determining that the mucosa is healthy, proceed with this procedure.¿ the ifu indicates the following: "warning: the bolster should sit close to the skin but not tight against the skin." the ifu states the following: "using the enclosed scalpel, make a 1 cm long incision through the skin, subcutaneous tissue.Caution: a smaller incision may contribute to extreme resistance of the gastrostomy feeding tube when exiting the fascia." prior to distribution, all peg 24 percutaneous endoscopic gastrostomy set - pull are subjected to a visual and functional inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that a patient care manual was not initially provide to the patient by the treating physician, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
Event or Problem Description
The following was initially reported to the fda on 11/11/2016: after the placement of a cook peg 24 percutaneous endoscopic gastrostomy set - pull the following was provided to cook from the patient's spouse on 10/03/2016: "our patient [patient's wife] had been operated for peg in the month of (b)(6) 2016 [the tube was implanted in (b)(6) 2016] and the tube is of cook medical i.E.Peg 24.Even though we are cleaning the tube on regular basis still it is not getting 100% clean and getting contaminated.Due to which the health of the patient is getting affected.According to the doctors there is a problem in the tube due to which this is happening again and again.We hence request you to help us with the replacement of the tube along with the appropriate cleaning instrument without any charges as this the tube is a defective which was given to us and due to which we are facing so many problem and the biggest risk is that of patient's health [there is not a special cleaning instrument for this device; device is cleaned by flushing with 30-50 cc of water]." this complaint did not include reportable information at that time.The following was provided from the patient's spouse per a cook complaint communication form received on 10/17/2016: "the patient experienced aspiration and the contamination in tube is causing severe acidity and reflux issues to the patient." the following was provided on 10/25/2016: "a cook territory sales manager explained the day after the tube was placed to the patient's spouse how to feed the patient and guided him on how he should clean the tube by flushing (as doctor requested).Cook india also provided a ¿patient care manual¿ for the patient's spouse.The patient's spouse repeatedly called the cook territory manager to check on the tube.The territory manager visited the residence three times, but the patient's spouse is not satisfied.The territory manager informed the national sales manager for cook endoscopy in (b)(4) about the issues and he asked a secondary territory sales manager to speak with the patient's spouse.The patient spouse requested another visit from the cook territory manager to check the peg tub where he explained to the patient's spouse that he should clean the tube properly.As the patient is his wife he is a little tense and worried about the tube, the territory manager checked the tube it only needed to be properly cleaned.On 11/17/2016, a summary of events was provided from cook sales representatives: after the placement of a cook peg-24-pull-s, the physician requested on 05/10/2016 that a cook sales representative visit the patient to teach how to properly feed.Three to four days later the cook sales representative was made aware of leaking problems at the stoma site and of a stoma site infection.The cook sales representative believes the initial incision site was too large resulting in leakage problems.In (b)(6), the stoma infection was still present as the patient had not been to the physician for treatment.The aspiration and acid reflux issues reported by the patient¿s spouse was not related to the cook peg-25-pull-s.The patient has a neurological disorder and is completely bed ridden.It was suggested that the patient¿s bed be elevated by 45 degrees to minimize the risk of aspiration, and also to prevent reflux.The contamination reported by the patient¿s spouse was discoloration of the tube due to food particles and the tube not being properly cleaned.Multiple cook sales representatives were involved in working with the patient and the patient¿s spouse.On multiple occasions, a cook sales representative would visit the patient and check on the tube.Based on their visits, the tube was not being properly cleaned and there was poor maintenance of the tube by the patient¿s attendees.A patient care manual was provided by a cook sales representative and the patient¿s spouse was instructed after every feeding, to make sure that no food particles reminded inside the tube and it should stay dry.It was also suggested to the patient's spouse to use a pump from another manufacturer for feeding and to flush 15 ml carbonated water once every 15 days, and to use small diameter brush to clean the tube.A cook representative also recommended to visit the physician and mentioned that there are replacement devices that can be used.The patient¿s spouse confirmed that he is going to meet with the physician and he wants the replacement of the tube.The patient¿s spouse is a little tense and worried about the tube.When the sales representative checked the tube it was okay, the tube and stoma site were just not being cleaned properly.After a patient care manual was provided by a cook sales representative, the issues experienced by the patient improved.A patient care manual should have been initially provided to the patient after the implant by the treating physician.The instructions for use state, "follow the instructions and the patient care manual supplied with each kit.It is essential for the patient care manual to accompany the patient and be explained to all people responsible for the care of the patient.".